October 15, 2009

Popular Antidepressant Associated With Dramatic Increase in Suicidal Thoughts in Men

Author Info

Reviewed by: 
Joseph V. Madia, MD By:

Article Rating

2.60408
Average: 2.6 (49 votes)
Your rating: None

Nortriptyline (Pamelor, Aventyl) has been found to cause a tenfold increase in suicidal thoughts in men when compared to its competitor escitalopram (Lexapro).
These findings appear in the open-access journal BMC Medicine.

The research was carried out by Dr. Nader Perroud, of the Institute of Psychiatry at Kings College London, who headed up GENDEP, an international team. Dr Perroud noted that suicidal thoughts and behaviors during treatment with antidepressants have prompted warnings by drug regulatory agencies. He continued, "The aim of our study was to investigate the emergence and worsening of suicidal thoughts during treatment with two different types of antidepressant."

Both escitalopram and nortriptyline have their effect through the mood-modulating neurotransmitter systems. The former is a selective serotonin reuptake inhibitor (SSRI), which prevents serotonin from reentering the cell and thereby prolonging its effect on nerve synapses. The latter is a tricyclic antidepressant that inhibits the reuptake of noradrenaline and, to a lesser extent, that of serotonin.

The study was carried out on 811 participants with moderate to severe unipolar depression. While an overall trend in reduction of suicidal thoughts was observed, men who took nortriptyline were found to have a 9.8-fold increase in emerging suicidal thoughts and a 2.4-fold increase in worsening suicidal thoughts compared to those participants who took escitalopram.

Perroud concludes, "Our findings that treatment-emerging and worsening suicidal thoughts may also be associated with psychomotor activation triggered by antidepressants needs to be investigated in future studies. The study also refutes the idea that newer antidepressants such as the SSRIs are worse than older medications in terms of increasing suicidal thoughts."

Contact:
Charlotte Webber
44-203-192-2129
[email protected]

Share this story:

Reviewed by: 
Joseph V. Madia, MD
Review Date: 
September 27, 2010

Last Updated:
December 3, 2013